Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 253, NWS Goodland, KS

July 22, 2000Sherman County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2000, 2:10 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 65 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2000, 2:10 PM MDT (20:10 UTC)
Expired
Jul 22, 2000, 3:15 PM MDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 26 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:20 PM MDTHail 2.75Goodland, KS
Jul 22, 2:27 PM MDTHail 1Sharon Spgs, KS
Jul 22, 2:35 PM MDTHail 2.5Sharon Spgs, KSDamaged roof on house and automobile.
Jul 22, 2:56 PM MDTHail 2Sharon Spgs, KS
Jul 22, 3:15 PM MDTHail 1.5Sharon Spgs, KS
Jul 22, 3:20 PM MDTHail 1.75Sharon Spgs, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WUUS53 KGLD 222010
SVRGLD
KSC181-199-222115-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS
  SOUTHWESTERN SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 315 PM MDT

* AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES NORTH OF SHARON SPRINGS...OR ABOUT 11
  MILES SOUTH OF GOODLAND...MOVING SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALLACE AT 235 PM MDT
  SHARON SPRINGS...WESKAN AT 240 PM MDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

$$

THEDE

LAT...LON 3914 10171 3932 10191 3913 10206 3869 10205
          3869 10148 3913 10148

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:44 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 22, 12:44 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
1244 PM MDT SAT JUL 22 2000

QUICK UPDATE ONLY TO ADJUST THUNDERSTORM AREA THIS AFTERNOON ONE ROW
OF COUNTIES FURTHER EAST (PER LATEST 88D AND SURFACE CONVERGENCE
BOUNDARY). REMAINDER OF FORECAST ON TRACK.

.GLD...NONE.

THEDE

In the hours before

Special weather statement, Jul 22, 10:40 AM MDT, 3 hours 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SAT JUL 22 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HIGH PRESSURE CONTINUES TO BUILD INTO MUCH OF THE TRI-STATE AREA
FROM THE NORTHEAST LATE THIS MORNING. THE ATMOSPHERE CONTINUES TO
SLOWLY STABILIZE AS DRIER AIR WORKS INTO THE AREA. A WEAK UPPER
LEVEL DISTURBANCE IN THE AREA MAY PRODUCE A FEW THUNDERSTORMS LATER
THIS AFTERNOON.

FURTHER SOUTH AND WEST...OVER FAR EASTERN COLORADO AND GREELEY COUNTY
KANSAS...THE ENVIRONMENT IS A BIT MORE FAVORABLE FOR THUNDERSTORMS TO
DEVELOP. AN INSTABILITY AXIS CONTINUES TO DEVELOP IN THIS AREA WHERE
MID LEVEL MOISTURE IS MORE ABUNDANT. ADDING A FAVORABLE WIND PROFILE
TO STRONG DAYTIME HEATING WILL YIELD THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT WOULD BE LARGE HAIL AND
DAMAGING WINDS. A TORNADO IS ALSO POSSIBLE.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:23 PM MDTSevere Thunderstorm WarningGLDCheyenne67 min
Jul 21, 7:30 PM MDTSevere Thunderstorm WarningGLDCheyenne45 min
Jul 21, 7:45 PM MDTTornado WarningGLDSherman45 min
Jul 21, 8:33 PM MDTSevere Thunderstorm WarningGLDSherman42 min
Jul 21, 8:50 PM MDTSevere Thunderstorm WarningGLDWallace55 min
Jul 21, 9:31 PM MDTSevere Thunderstorm WarningGLDDecatur59 min
Jul 21, 9:36 PM MDTSevere Thunderstorm WarningGLDWichita54 min
Jul 21, 10:02 PM MDTSevere Thunderstorm WarningGLDNorton58 min
Jul 22, 1:05 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman55 min
Jul 22, 1:38 PM MDTSevere Thunderstorm WarningGLDSherman67 min
Jul 22, 2:29 PM MDTTornado WarningGLDWallace46 min
Jul 22, 3:03 PM MDTTornado WarningGLDWallace42 min
Jul 22, 3:16 PM MDTSevere Thunderstorm WarningGLDGreeley59 min
Jul 22, 4:15 PM MDTSevere Thunderstorm WarningGLDGreeley60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.